Question

Antihypertensive

Can calcium channel blockers cause erectile dysfunction?

A Answers (3)

  • AMehmet Oz, MD, Cardiology, answered
    Calcium channel blockers, which treat high blood pressure, do not appear to cause erectile dysfunction (ED). Other medications for high blood pressure, including beta blockers and thiazide diuretics, may contribute to ED. Treating high blood pressure can help alleviate erectile dysfunction. This is because a side effect of high blood pressure can be, you guessed it, ED. So taking a medication such as a calcium channel blocker to treat your hypertension may have the added benefit of treating your ED as well.
  • AStacy Wiegman, PharmD, Pharmacy, answered
    Calcium channel blockers like Cardizem and Procardia are a type of medication used to treat high blood pressure (hypertension) that is not likely to cause erectile dysfunction (ED). If you are experiencing problems getting or maintaining an erection while taking a calcium channel blocker, don’t stop taking it without talking to your doctor first. You may be given a different dose or switched to another medication.
  • AMadeleine Castellanos, MD, Sexual Health, answered on behalf of Good In Bed
    Calcium channel blockers do not seem to adversely affect erectile functioning. Men taking this type of anti-hypertensive medication had the same rate of ED as those men of similar age not taking them. Examples of calcium-channel blockers are amlodipine, nifedipine, diltiazem, and verapamil. Some people have reported a decreased libido on these medications, however.
Did You See?  Close
What are the side effects of calcium channel blockers?